Hail, Fountain
- When
- May 6, 10:35 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 40.140, -87.390
Relayed via social media.
During the late evening and early overnight hours of May 6th a few severe storms moved into Indiana producing large to significant sized hail. Instability parameters were less than usual for an event of this magnitude, but effective shear and a buoyant elevated area of instability was enough for a few storms to produce the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
During the late evening and early overnight hours of May 6th a few severe storms moved into Indiana producing large to significant sized hail. Instability parameters were less than usual for an event of this magnitude, but effective shear and a buoyant elevated area of instability was enough for a few storms to produce the large hail.
Additional strong, yet decaying thunderstorms crossed central Indiana through pre-dawn hours on the 7th. Lightning from one cell caused a fire in an Elementary School in Hendricks County, before a downburst damaged a barn in Daviess County around dawn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 9:05 PM EST, 1 hour 30 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1005 PM EDT Sat May 6 2023 .Forecast Update... Issued at 1005 PM EDT Sat May 6 2023 Main updates of concern will be on the warm air advection precip/iso- convection that is slowly sliding east/northeast across Central Indiana this evening. Flow is uniform from the southeast in the low-levels, with a strengthening meridional flow assisting to transport additional moisture through the column. This is presently being observed with rising dewpoints across Central/Southern Indiana. Coupled with this has been gusty winds between 18-24kts, and is expected to persist through the overnight hours. Aloft there is presently enough ascent to parcels that they continue to moisten and encounter some elevated instability that is allowing stronger vertical ascent. Fortunately the potential for upscale growth along this leading nose does not appear to be favorable; however, there is strong enough lift to allow some lightning to develop. Expect the nose of the precip/iso- convection to continue to slide east/northeast with minimal coverage through early morning hours Sun. The next focus will be on the developing complex well upstream in Iowa/Missouri that is progged by several guidance members to slide east overnight. The expectation is that the upstream convection will continue to observe some upscale growth as it slides east into extreme Western Illinois, and will be in some decaying state as it arrives in West Central Indiana around 9-11Z. So for the overnight forecast, have held onto the original forecast as there isn't much indication that we need to deviate at this time. && .Short Term...(This evening through Sunday) Issued at 216 PM EDT Sat May 6 2023 Tonight. A conditional severe weather risk is in place for tonight with the potential for a decaying complex of storms to impact the area late into the overnight hours. As of early afternoon, a lone storm had moved into western Illinois and defied the CAMs to maintain longer than expected, but details of this storm and any impacts to Indiana are covered in the mesoscale discussion above. By later this evening convective initiation is expected across northern Missouri into Iowa with upscale growth into a line by the time it reaches northwestern Illinois. It will then move into a gradually more stable environment. Model soundings show that any convection that arrives to the northwestern counties would be elevated in nature with MUCAPE values in excess of 1000 J/kg but a stout cap at 3kft. Current thoughts are that there may be some elevated showers and storms that initiate ahead of the line in the area of stronger WAA but that the most potent portion of the storms would arrive towards daybreak with a messy nature and severe weather being unlikely. If the storms build a stronger cold pool earlier in the night, they will likely arrive earlier than daybreak and have a higher chance of severe weather as it shifts southward to feed on the residual instability. Large hail looks to be the primary threat, but even with the cap, an isolated wind gust is possible as well. Sunday. Showers and storms may then continue into the morning hours from any overnight convection, but expect that much of the day will be dry with gradually clearing skies as the convective debris dissipates. A residual outflow boundary will settle somewhere across the southern counties and perhaps as far south as the Ohio River which would be the focus point for the next round of convective initiation. Current thoughts are that the southwestern counties have a small threat for storms with better chances further southwest. Additional storms are possible into the overnight hours but will be covered in the long term section below. && .Long Term...(Sunday night through Saturday) Issued at 216 PM EDT Sat May 6 2023 Sunday Night Through Tuesday. The messy pattern continues into the long term period as better chances for storms arrive to central Indiana Sunday night into Monday. There remains a lot of uncertainty as to how the storms tonight may settle any outflow boundaries, which would then be areas of focus for additional development. Running off the expected scenario where convection moves in late tonight and early tomorrow, the threat looks conditional to unlikely for Sunday night with the outflow boundary south of Indiana and any convection being a decaying complex that moves into the northwestern counties during the overnight hours. Better chances for severe storms from this system would be earlier in the day and across Iowa and northern Illinois. Weak northwesterly flow will continue to develop into the work week with additional low confidence potentials for storm complexes Monday and Monday night. The cap looks weaker Monday which may interact with the Sunday night outflow boundary to allow for storms during the daytime hours Monday and possibly again during the overnight hours. Current thoughts on the Monday storms would be that the best chance for severe would be if storms fire during the afternoon with the southeastern counties looking to be where the best chance for surface convergence associated with the remnant boundary will be in place. Lesser chances for storms are expected for Tuesday as conditions begin to flip, but there remains a lot of uncertainty as to how things Monday would impact weather for Tuesday. Above normal temperatures are expected through the period, but clouds may end up keeping conditions closer to normal at times. Wednesday Through Saturday. Forecast confidence Wednesday into the weekend begins to increase as the weather pattern becomes more synoptically driven. Weak high pressure will be in place on Wednesday with drying aloft allowing for the skies to clear from the last few days of occasional storms. By Thursday a closed low will eject from eastern Colorado and begin to track to the northeast with modest Gulf flow into the lower Ohio Valley. It's possible a weak storm complex could form Thursday night, but think the better chances for any impact from that will be further south. By Saturday a cold front associated with the aforementioned low pressure system will approach the area with increasing chances for precipitation. && .Aviation...(00Z TAF Issuance) Issued at 755 PM EDT Sat May 6 2023 Impacts: -Occasional wind gusts to 20kts thru eve, shift to SW after 12Z. -Conditional TSRA threat late tonight/early tomorrow -MVFR to briefly IFR cigs after 07Z through 15Z. Discussion: Minimal changes to prior aviation forecast. Increased cloud cover continues to be floating overhead with some spotty lower CIGs already arriving. To the west along a warm frontal boundary, a few showers have already developed and are lifting north/northeast. Current timing would indicate the widely scattered coverage to arrive over Central Indiana roughly around 6Z; however, the expected increase in coverage and intensity remains minimal. Expect this precip to continue to be very minimal in coverage. A conditional threat for storms is in place for tonight, but confidence in potential and timing of storms is low. Put in a Prob30 group during the expected best chance for storms but they could arrive early. Any vsby restrictions would be during that period of storms. Winds will become southwesterly after daybreak with improving cigs into the morning hours. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Update...Beach Short Term...White Long Term...White Aviation...Beach
Hazardous Weather Outlook National Weather Service Indianapolis IN 225 PM EDT Sat May 6 2023 INZ021-028>031-035>049-051>057-060>065-067>072-071830- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 225 PM EDT Sat May 6 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Isolated threat for storms late this afternoon across southwestern Indiana. Greater chances across the state late tonight with large hail the most likely threat. Storm movement will be toward the southeast at around 30 to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms chances continue Sunday through Tuesday, and again Friday. Severe weather is possible at times. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail tonight would be helpful. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
545 PM EDT Sat May 6 2023
INZ067>069-062230-
Daviess IN-Knox IN-Martin IN-
545 PM EDT Sat May 6 2023
...Strong thunderstorms will impact portions of Knox, southern Martin
and Daviess Counties through 630 PM EDT...
At 544 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Washington to near
Vincennes to near St. Francisville. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Washington around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 8776 3851 8765 3855 8767 3862 8762
3882 8728 3859 8668 3853 8668 3849 8688
3850 8706 3854 8711 3852 8715 3855 8721
3851 8730 3854 8735 3851 8737 3854 8740
3850 8749 3852 8754 3845 8760 3842 8771
TIME...MOT...LOC 2144Z 302DEG 32KT 3875 8730 3862 8749 3855 8772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
METhe Indianapolis radar (KIND), 106 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
10 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Relayed via social media.
Relayed via social media.
Relayed via social media.
Relayed via social media.
Relayed via mPing.
Relayed via mPing.
A fire in the attic area of Brownsburg Cardinal Elementary School was caused by a thunderstorm's cloud to ground lightning strike. The school was closed on Monday, May 8th; clean up of water damage from the fire suppression system continued into at least Tuesday May 9th.
Thunderstorm downburst winds breached the wall of a barn, dislodging the remaining walls and blowing them outward from the concrete block foundation, with roofing sections then carried by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085991, 1085992, 1085993, 1085994, 1085995, 1085997, 1085998, 1085999, 1086000, 1086002, 1093316, 1093336.